Florida, 2014Hail and Damaging Winds in Florida, May 29, 2014
May 29, 2014 · NWS JAX · 11 events in 3 counties and zones
An upper level low near the central Gulf Coast region combined with the sea breezes over a moist and unstable airmass triggered severe storms mainly west of the St Johns River basin during the afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low near the central Gulf Coast region combined with the sea breezes over a moist and unstable airmass triggered severe storms mainly west of the St Johns River basin during the afternoon and evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 29, 1:50 PM EST, 18 minutes earlier.
Area forecast discussion, May 29, 1:50 PM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
250 PM EDT THU MAY 29 2014
.REST OF TODAY...SCT SHOWERS AND STORMS WILL BECOME MORE NUMEROUS AS
THE SHOWERS AND STORMS FORM AND DEVELOP TOWARD THE W AND NW AS THE
SEA BREEZES MOVE INLAND. TEMPS WERE NEAR 90 INLAND AND LOWER TO MID
80S ALONG THE COAST. LAPS AND SPC MESO ANALYSIS SHOWS SBCAPE OF
AROUND THE 2500-3000 RANGE AND DOWNDRAFT CAPE APPROACHING 1000.
FREQUENT LIGHTNING ALONG WITH STRONG MICROBURST WINDS ARE THE MAIN
HAZARDS. SLOW AND ERRATIC STORM MOTION WILL LEAD TO SOME LOCALLY
HEAVY RAINFALL AND MAY CAUSE BRIEF MINOR FLOODING OF LOW LYING AREAS.
.SHORT TERM...
TONIGHT (AFTER 6PM)...SCATTERED CONVECTION WILL BE ONGOING EARLY IN
THE EVENING INLAND AREAS AND THEN BECOME ISOLD BY LATE EVENING.
MAINLY ISOLD COVERAGE ALONG THE COASGTAL COUNTIES. TEMPS WILL FALL
TO THE UPPER 60S TO LOWER 70S LATE TONIGHT UNDER LIGHT S TO SE WINDS
BECOMING NEAR CALM OVERNIGHT. PATCHY FOG LOOKS MOST PROBABLE OVER
THE NRN ZONES BUT COULD OCCUR INLAND WHERE RAINS FALL THIS
AFTERNOON/EVENING.
MAINLY AFTERNOON PRECIPITATION AND THUNDERSTORMS EXPECTED FRIDAY
WITH ABUNDANT MOISTURE IN PLACE WITH VORT LOBE SWINGING IN SWLY FLOW
ALOFT AROUND THE BASE OF THE UPPER LEVEL LOW OVER THE ARKLATEX
REGION. DRIER MID LEVELS ARE EXPECTED TOMORROW AS THE PERIPHERY OF
THE UPPER LEVEL RIDGE EDGES INTO SE GA. HENCE...SOME STORMS MAY
HAVE DOWNBURSTS WITH MAIN FOCUS OF THE STORMS OVER THE INLAND AREAS.
DIURNAL TREND WILL PRETTY MUCH HOLD WITH CONVECTION AND
PRECIPITATION WANING AFTER SUNSET WITH PARTYLY CLOUDY SKIES INTACT.
THIS WEEKEND...WITH BUILDING HIGH TO THE NORTH...THE STEERING FLOW
WILL BECOME EASTERLY PUSHING MOST OF THE AFTERNOON CONVECTION OVER
THE WESTERN PARTS OF THE CWA.
.LONG TERM...
FROM THE BEGINNING OF THE WORKWEEK NEXT WEEK INTO MIDWEEK...SFC HIGH
PRESSURE AND HIGH PRESSURE BUILDING ALOT WILL BRING MARKEDLY DRIER
AIR INTO THE REGION RESULTING IN BELOW NORMAL POPS AND SEASONAL
TEMPS. TOWARD THE END OF NEXT WEEK...MODELS INDICATE MOISTURE
ADVECTION WORKING NORTHWARD UP THE PENINSULA ONCE AGAIN. WITH MAIN
MOISTURE PULL COMING FROM THE YUCATAN AND GULF OF MEXICO.
&&
.AVIATION...SHOWERS AND STORMS WILL IMPACT NEAR AND AT TERMINALS
THROUGH 00Z EXCEPT FOR SSI AS THE SEA BREEZE HAS MOVED INLAND THERE.
WINDS WILL BE E TO SE AROUND 10-15 KT AND BESOMING SSE THIS EVENING.
MVFR CIGS/VSBY EXPECTED IN SOME OF THE STORM ACTIVITY BUT COULD
BRIEFLY GO TO IFR. SHOWERS AND TSTMS ACTIVITY WILL DIMINISH FAIRLY
QUICKLY AFTER 00Z WITH SKIES BECOMING PARTLY OVERNIGHT. MVFR VSBY
LIKELY AT VQQ AFTER 06Z THROUGH 12Z. SLIGHTLY BETTER CHANCES OF
SHOWERS AND STORMS ON FRIDAY MAINLY AFTER 18Z.
&&
.MARINE...WINDS GENERALLY FROM THE S AND SE EXPECTED THROUGH
SATURDAY AND THEN ONSHORE FLOW DEVELOPS LATE SAT AS HIGH PRESSURE
BUILDS NE OF THE REGION WITH EAST WINDS INCREASING TO 15-20 KTS SUN
AND SEAS BUILDING TO 4-6 FT PERSISTING INTO MONDAY.
RIP CURRENTS: LOW RISK TODAY AND FRIDAY. ELEVATED RIP CURRENT RISK
EXPECTED SUNDAY INTO EARLY NEXT WEEK AS ONSHORE FLOW DEVELOPS.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 67 91 68 91 / 30 50 40 50
SSI 72 84 72 84 / 10 20 10 20
JAX 69 90 70 90 / 20 30 20 30
SGJ 71 85 72 84 / 10 20 10 20
GNV 67 89 68 88 / 20 60 50 40
OCF 68 90 69 89 / 20 60 50 40
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&
SHASHY/CORDERO/WALKER
Hazardous weather outlook, May 29, 7:55 AM EST, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
855 AM EDT THU MAY 29 2014
AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-GAZ132>136-
149>154-162>166-301115-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
855 AM EDT THU MAY 29 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST
GEORGIA AND THE ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
AFTERNOON THUNDERSTORMS ARE EXPECTED ONCE AGAIN WITH THE GREATEST
COVERAGE BETWEEN THE SAINT JOHNS RIVER AND INTERSTATE 75 AFTER 2 PM
THROUGH THE EARLY EVENING. STORM MOTION WILL VERY SLOW TO THE
NORTH WITH LOCALLY HEAVY RAINFALL AND GUSTY WINDS NEAR 50 MPH
POSSIBLE FROM A FEW STRONG STORMS. THUNDERSTORM ACTIVITY WILL
DECREASE AFTER SUNSET.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
ARE EXPECTED FRIDAY AND SATURDAY.
ONSHORE FLOW NEXT WEEK WILL INCREASE THE RIP CURRENT RISK ALONG
AREA BEACHES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...STORM
SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER OR HEAVY
RAINFALL.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
In the hours before
Special weather statement, May 29, 1:11 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
211 PM EDT THU MAY 29 2014
FLZ033-037-291900-
PUTNAM-ST. JOHNS-
211 PM EDT THU MAY 29 2014
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR PUTNAM AND ST.
JOHNS COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING
VALID UNTIL 300 PM EDT...
AT 212 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
CENTERED 3 MILES NORTHWEST OF SPUDS...MOVING WEST AT 5 MPH. WILL ALSO
AFFECT AREAS AROUND SPUDS AND FEDERAL POINT THROUGH 300 PM EDT. HAIL
UP TO THREE QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2980 8160 2984 8147 2975 8143 2970 8157
TIME...MOT...LOC 1812Z 087DEG 3KT 2978 8151
Local storm report, May 29, 1:12 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
212 PM EDT THU MAY 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM TSTM WND GST 1 W ARLINGTON 30.34N 81.62W
05/29/2014 M40 MPH DUVAL FL MESONET
MEASURED WIND GUST TO 40 MPH NEAR TALLEYRAND.
&&
ASHASHYLocal storm report, May 29, 1:34 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
234 PM EDT THU MAY 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 PM HAIL 2 WSW ARLINGTON 30.32N 81.63W
05/29/2014 M0.25 INCH DUVAL FL BROADCAST MEDIA
BROADCAST MEDIA PASSED ALONG A REPORT OF PEA SIZE HAIL
OBSERVED ON THE HART BRIDGE EXPRESSWAY.
&&
ASHASHYSpecial weather statement, May 29, 1:46 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
246 PM EDT THU MAY 29 2014
FLZ025-291930-
DUVAL-
246 PM EDT THU MAY 29 2014
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR DUVAL COUNTY
FOR SMALL HAIL VALID UNTIL 330 PM EDT...
AT 245 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER WHITEHOUSE AIR FIELD...MOVING
NORTHWEST AT 5 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND CISCO GARDENS...CECIL FIELD...NORMANDY...JACKSONVILLE HEIGHTS
AND WHITEHOUSE AIR FIELD THROUGH 330 PM EDT. HAIL UP TO THREE QUARTER
INCH IN DIAMETER CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3036 8194 3040 8176 3019 8169 3020 8190
TIME...MOT...LOC 1845Z 142DEG 5KT 3035 8185
CORDERO
Special weather statement, May 29, 1:48 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
248 PM EDT THU MAY 29 2014
FLZ031-032-291930-
BRADFORD-CLAY-
248 PM EDT THU MAY 29 2014
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN CLAY
AND EASTERN BRADFORD COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 330 PM EDT...
AT 248 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES SOUTHWEST OF KINGSLEY...MOVING
SOUTHWEST AT 5 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND CAMP BLANDING...KINGSLEY AND STARKE THROUGH 330 PM EDT. HAIL
UP TO THREE QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2981 8212 3001 8218 3007 8200 2988 8189
TIME...MOT...LOC 1848Z 062DEG 4KT 2995 8204
WOLF
Special weather statement, May 29, 1:56 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
256 PM EDT THU MAY 29 2014
FLZ023-GAZ164-291930-
BAKER-CHARLTON-
256 PM EDT THU MAY 29 2014
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CHARLTON AND
BAKER COUNTIES FOR STRONG WINDS VALID UNTIL 330 PM EDT...
AT 256 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES NORTHEAST OF TAYLOR...MOVING
NORTHEAST AT 10 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND TAYLOR THROUGH 330 PM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
CORDERO
Event by event
5 hail, 4 thunderstorm wind, 1 lightning, 1 heavy rain. Local standard time, as filed.
Hail, Bradford
- When
- May 29, 2:08 PM EST
- Where
- Bradford County, 0.6 mi W of Starke
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 29.950, -82.110
Golfball size hail was reported at the Best Barn at the intersection of Pratt and Orange Streets. Vehicle windows were busted.
Thunderstorm Wind, Bradford
- When
- May 29, 2:08 PM EST
- Where
- Bradford County, 0.6 mi W of Starke
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 29.950, -82.110
Power lines were blown down. An awning was blown off of a school near Pratt and Todd Roads. A large tree was blown down on Broadway and Pratt.
Hail, Bradford
- When
- May 29, 2:15 PM EST
- Where
- Bradford County, 0.6 mi W of Starke
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 29.950, -82.110
Dime size hail was reported at the Bradford County EOC along with wind gusts near 30 mph.
Lightning, Bradford
- When
- May 29, 2:15 PM EST
- Where
- Bradford County, 0.6 mi W of Starke
- Property damage
- $7,000
- Reported by
- Broadcast Media
- Coordinates
- 29.950, -82.110
A lightning strike killed 7 cattle near Starke. The cost of damage was estimated for the event to be included in Storm Data and is likely incorrect.
Hail, Bradford
- When
- May 29, 2:15 PM EST
- Where
- Bradford County, 0.6 mi W of Starke
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 29.950, -82.110
A spotter reported quarter to dime size hail at 581 North Temple Avenue.
Hail, Bradford
- When
- May 29, 2:31 PM EST
- Where
- Bradford County, Starke
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 29.950, -82.100
Thunderstorm Wind, Nassau
- When
- May 29, 2:40 PM EST
- Where
- Nassau County, 3.65 mi SSW of Boulogne
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 30.700, -82.000
Power lines were blown down near Conner Nelson Road.
Thunderstorm Wind, Nassau
- When
- May 29, 2:40 PM EST
- Where
- Nassau County, 0.24 mi SE of Dahoma
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 30.467, -81.897
A 25-ft section of a roof was peeled off of a barn and farm equipment dispersed due to thunderstorm winds at 19856 County Road 121 west of Hilliard.
Heavy Rain, Gilchrist
- When
- May 29, 4:15 PM EST to 5:15 PM EST
- Where
- Gilchrist County, 4.42 mi ENE of Tyler
- Reported by
- CoCoRaHS
- Coordinates
- 29.670, -82.700
A CoCoRaHS observer measured 3 inches of rainfall in 1 hour.
Hail, Gilchrist
- When
- May 29, 4:19 PM EST
- Where
- Gilchrist County, 4.26 mi E of Tyler
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 29.640, -82.700
One inch diameter hail was reported on State Road 26 between Trenton and Newberry.
Thunderstorm Wind, Gilchrist
- When
- May 29, 4:22 PM EST
- Where
- Gilchrist County, 4.42 mi ENE of Tyler
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 29.670, -82.700
A large pine tree around 55 ft tall was blown down.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in California, May 29, 20142 deaths · 1 event
- Lightning Strike in Florida, May 29, 20141 death · 1 injured · 1 event
- Flash Flood and Hail in South Dakota, May 29, 2014$150,000 · 1.75 in hail · 12 events
- Flash Flood in Ohio, May 29, 2014$250,000 · 1 event
- Flash Flooding and Flooding in Ohio, May 29, 2014$92,000 · 7 events
- Hail and Damaging Winds in Florida, May 29, 20141 injured · $30,000 · 1 in hail · 7 events
- Flash Flood in Kentucky, May 29, 2014$40,000 · 1 event
- Hail in North Dakota, May 29, 2014$25,000 · 1.75 in hail · 7 events
- Hail and Lightning Strike in Wyoming, May 29, 20143 injured · 1 in hail · 2 events
- Hail and Damaging Winds in South Carolina, May 29, 2014$6,000 · 1.75 in hail · 9 events
- Hail and Damaging Wind in North Carolina, May 29, 2014$2,000 · 1 in hail · 5 events
- Hail and Damaging Winds in North Carolina, May 29, 20141 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515184, 515191, 515185, 515190, 515194, 515186, 515192, 515195, 515189, 515188, 515193.